Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Tucson, AZ

July 9, 2018Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2018, 1:11 PM MST for Pinal County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2018, 1:11 PM MST (20:11 UTC)
Expired
Jul 9, 2018, 1:49 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 90 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WUUS55 KTWC 092011
SVRTWC
AZC021-092100-
/O.NEW.KTWC.SV.W.0009.180709T2011Z-180709T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
111 PM MST MON JUL 9 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Pinal County in southeastern Arizona...

* Until 200 PM MST.

* At 111 PM MST, a severe thunderstorm was located 13 miles north of
  Marana, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Red Rock.

This includes Interstate 10 between mile markers 224 and 231.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3269 11108 3259 11103 3251 11119 3251 11130
      3259 11140
TIME...MOT...LOC 2011Z 066DEG 7KT 3261 11114 

HAIL...<.75IN
WIND...60MPH
 
$$

Zell
2 follow-up statements
451 
WWUS55 KTWC 092032
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
132 PM MST MON JUL 9 2018

AZC021-092100-
/O.CON.KTWC.SV.W.0009.000000T0000Z-180709T2100Z/
Pinal-
132 PM MST MON JUL 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR SOUTH CENTRAL PINAL COUNTY...

At 132 PM MST, a severe thunderstorm was located 12 miles north of
Marana, moving southwest at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Red Rock.

This includes Interstate 10 between mile markers 224 and 231.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3269 11108 3259 11103 3251 11119 3251 11130
      3259 11140
TIME...MOT...LOC 2032Z 066DEG 7KT 3259 11118 

HAIL...<.75IN
WIND...60MPH
 
$$

Zell
645 
WWUS55 KTWC 092049
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
149 PM MST MON JUL 9 2018

AZC021-092058-
/O.CAN.KTWC.SV.W.0009.000000T0000Z-180709T2100Z/
Pinal-
149 PM MST MON JUL 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3269 11108 3259 11103 3251 11119 3251 11130
      3259 11140
TIME...MOT...LOC 2043Z 066DEG 7KT 3258 11121 

$$
Zell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:46 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 9:46 AM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
946 AM MST Mon Jul 9 2018

.SYNOPSIS...Plentiful moisture will remain over the region through
next weekend resulting in multiple rounds of thunderstorms and
showers. Some Thunderstorms will generate strong winds and heavy
rainfall. Due to the increase in clouds and showers, temperatures
will run several degrees below normal through the week.

&&

.DISCUSSION...An active thunderstorm pattern will be in place this
week as a deep easterly flow and moisture have become established
over the region. That said, another round of scattered to numerous
showers and thunderstorms can be anticipated this afternoon and
evening as an inverted trough aloft helps focus the active across
the region. Latest short range models along with national guidance
from SPC and WPC point to areas of concern for heavy rainfall and
severe thunderstorm wind over southeast Arizona into western
sections for this afternoon and evening. The current forecast looked
on track for today, so no updates anticipated this morning. Please
refer to the additional sections for more details.

&&

.AVIATION...Valid through 10/18Z.
Isolated -SHRA/TS this morning. Scattered -TSRA/-SHRA this afternoon
into this evening with storms propagating to the west. Additional
area of -SHRA/TS later tonight into Tuesday morning mainly east of
KTUS. Expect SCT-BKN clouds at 8k-10k ft AGL and BKN clouds above 20k
ft AGL. Occasional MVFR ceilings near -TSRA with gusts up to 45 kts
possible. Outside of thunderstorm winds, sfc winds will be out of the
east/southeast at 8-15 kts with some afternoon gusts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Moisture will remain high during the next 7 days.
Scattered showers and thunderstorms each day with storms lingering
into the overnight hours. 20 ft surface winds will generally be 15
mph or less from an easterly direction through midweek, and
thereafter follow a more typical diurnal pattern. In the vicinity of
thunderstorms expect strong and variable winds.

&&

.PREV DISCUSSION...Convection should quickly redevelop today after
11 am with a focus over the White Mountains and along the
north/south PW gradient that is in the western Cochise, eastern Pima
county area this morning.
This feature is expected to focus the initial thunderstorm
development with the storms quickly gathering strength as they head
to the west. At this time, thought is storms developing eastern Pima
county/White Mountains early afternoon and moving west through the
mid-late afternoon. There is potential for a few waves of
thunderstorms the afternoon and evening hours.

The mid-level flow gradually turns more SE later late today into
tonight as a mid-level trough moves west across northern Mexico
southern AZ. This will steer a greater amount of moisture into
eastern portions of the CWA which have been somewhat left out the
last 24-48 hours. The plentiful moisture along with lift in the
vicinity of the trough is expected to result in more and later
nocturnal shower and thunderstorm activity than we have had tonight.
Therefore I raised pops for the overnight period into Tuesday
morning.

Plenty of afternoon convection expected again Tuesday with high PW
values and the mid-level trough in the vicinity, the main difference
will be storm motion which will be more to the NW vs W. Tuesday
night into Wednesday morning has the potential to be similar to
tonight in that convection stands a good chance of continuing
through much of the night across southern AZ. Again, adjusted pops
to account for this idea.

Wednesday, models indicate a weak feature moving north out of Mexico
which if it actually does so at that time of day it will be a good
trigger for storms that afternoon into the evening hours for another
day of enhanced convection.

Thursday into Friday subsidence behind the northward moving feature
coupled with an upper level ridge axis extending over the area
should act to suppress the convection to some extent. With the
amount of moisture remaining in place, would not expect a totally
quiet day, just less activity and what does form focused more east
of Tucson.

Throughout the week, the abundant cloud cover and convection will
generally hold high temperatures below average with lows near or a
bit above average.

Beyond Friday, another wave appears to rotated westward across AZ
through the weekend which will likely ramp up the convection once
again.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 9, 9:41 AM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
941 AM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     13 SE AJO               32.24N 112.73W
07/08/2018                   PIMA               AZ   EMERGENCY MNGR

            RV DAMAGED SOUTHEAST OF WHY, AZ.

0700 PM     TSTM WND DMG     16 SE AJO               32.22N 112.69W
07/08/2018                   PIMA               AZ   EMERGENCY MNGR

            ROOF DAMAGED TO HOME AT GUNSIGHT VILLAGE.

&&
Local storm report, Jul 9, 9:48 AM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
948 AM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 SSE ORO VALLEY        32.40N 110.95W
07/08/2018                   PIMA               AZ   NWS EMPLOYEE

            REPORTS OF TREES DOWN AT 1ST AND ORACLE IN
            ORO VALLEY.

0633 PM     TSTM WND DMG     2 SSE ORO VALLEY        32.40N 110.95W
07/08/2018                   PIMA               AZ   NWS EMPLOYEE

            REPORT OF TREES DOWN AT 1ST AND ORACLE IN
            ORO VALLEY.

0700 PM     TSTM WND DMG     16 SE AJO               32.22N 112.69W
07/08/2018                   PIMA               AZ   EMERGENCY MNGR

            ROOF DAMAGED TO HOME AT GUNSIGHT VILLAGE.

0701 PM     TSTM WND DMG     5 SW ORO VALLEY         32.38N 111.03W
07/08/2018                   PIMA               AZ   PUBLIC

            TREE DOWN ON PROPERTY NEAR OVERTON ROAD AND
            SHANNON ROAD IN ORO VALLEY.

0715 PM     TSTM WND DMG     13 SE AJO               32.24N 112.73W
07/08/2018                   PIMA               AZ   EMERGENCY MNGR

            RV DAMAGED SOUTHEAST OF WHY, AZ.

0718 PM     FLASH FLOOD      7 WSW ORO VALLEY        32.38N 111.06W
07/08/2018                   PIMA               AZ   PUBLIC

            SEVERAL INCHES OF FAST MOVING WATER FLOWING
            ACROSS THE ROAD AT SNOW LEOPARD DR AND
            CAMINO DE OESTE.

0740 PM     FLASH FLOOD      5 SW ORO VALLEY         32.37N 111.02W
07/08/2018                   PIMA               AZ   TRAINED SPOTTER

            SEVERAL INCHES OF WATER FLOWING ACROSS
            ROADWAY NEAR OVERTON ROAD AND LA CHOLLA
            BLVD.

&&

KD
Special weather statement, Jul 9, 12:51 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1251 PM MST MON JUL 9 2018

AZZ504>506-092030-
Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-South Central Pinal
County including Eloy/Picacho Peak State Park-
1251 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 130 PM MST...

At 1249 PM MST, Doppler radar was tracking a strong thunderstorm near
Tortolita, or 7 miles northwest of Oro Valley, moving southwest at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marana, Tortolita, Casas Adobes, Avra Valley, Picture Rocks, and
Dove Mountain.

LAT...LON 3258 11112 3251 11092 3223 11107 3234 11136
TIME...MOT...LOC 1949Z 027DEG 10KT 3248 11107

HARDIN

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:33 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 8, 6:16 PM MSTSevere Thunderstorm WarningTWCPima59 min
Jul 8, 6:18 PM MSTSpecial Weather StatementTWC42 min
Jul 8, 6:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 8, 6:46 PM MSTAreal Flood AdvisoryTWCPima89 min
Jul 8, 7:13 PM MSTSevere Thunderstorm WarningTWCPima34 min
Jul 8, 7:32 PM MSTFlash Flood WarningTWCPima58 min
Jul 8, 7:43 PM MSTSpecial Weather StatementTWCPima62 min
Jul 8, 8:35 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 8, 8:58 PM MSTDust Storm WarningTWCPinal47 min
Jul 8, 9:20 PM MSTDust Storm WarningTWCPima85 min
Jul 8, 10:44 PM MSTDust Storm WarningTWCPima61 min
Jul 9, 12:51 PM MSTSpecial Weather StatementTWC39 min
Jul 9, 1:17 PM MSTSpecial Weather StatementTWCPima43 min
Jul 9, 2:12 PM MSTSpecial Weather StatementTWCPima63 min
Jul 9, 2:17 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 9, 2:22 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Jul 9, 2:52 PM MSTDust Storm AdvisoryTWCPima3 hr
Jul 9, 2:57 PM MSTDust Storm AdvisoryTWCPinal63 min
Jul 9, 2:59 PM MSTSevere Thunderstorm WarningTWCPima14 min
Jul 9, 3:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 9, 3:20 PM MSTSpecial Weather StatementTWC25 min
Jul 9, 3:54 PM MSTSpecial Weather StatementTWC51 min
Jul 9, 4:25 PM MSTDust Storm AdvisoryTWCPima, Pinal50 min
Jul 9, 4:28 PM MSTAreal Flood AdvisoryTWCPima62 min
Jul 9, 4:49 PM MSTSevere Thunderstorm WarningTWCPinal41 min
Jul 9, 4:50 PM MSTAreal Flood AdvisoryTWCPinal55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.